Mathematics of Control, Signals, and Systems

, Volume 19, Issue 1, pp 65–91 | Cite as

Minimax games for stochastic systems subject to relative entropy uncertainty: applications to SDEs on Hilbert spaces

  • N. U. Ahmed
  • C. D. CharalambousEmail author
Original Article


In this paper, we consider minimax games for stochastic uncertain systems with the pay-off being a nonlinear functional of the uncertain measure where the uncertainty is measured in terms of relative entropy between the uncertain and the nominal measure. The maximizing player is the uncertain measure, while the minimizer is the control which induces a nominal measure. Existence and uniqueness of minimax solutions are derived on suitable spaces of measures. Several examples are presented illustrating the results. Subsequently, the results are also applied to controlled stochastic differential equations on Hilbert spaces. Based on infinite dimensional extension of Girsanov’s measure transformation, martingale solutions are used in establishing existence and uniqueness of minimax strategies. Moreover, some basic properties of the relative entropy of measures on infinite dimensional spaces are presented and then applied to uncertain systems described by a stochastic differential inclusion on Hilbert space. An explicit expression for the worst case measure representing the maximizing player (adversary) is found.


Minimax games Uncertain systems Stochastic differential equations Infinite dimensional 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ahmed NU (1992) Existence of solutions of nonlinear stochastic differential inclusions. In: Lakshmikantham V (ed) Proceedings of the world congress of nonlinear analysis’ 92, pp 1699–1712Google Scholar
  2. 2.
    Ahmed NU (1994) Optimal relaxed controls for nonlinear infinite dimensional stochastic differential inclusions, in optimal control of differential equations. Lecture notes in pure and applied mathematics, vol 160. Marcel Dekker Inc., New York, pp 1–19Google Scholar
  3. 3.
    Ahmed NU (1996) Optimal relaxed controls for infinite dimensional stochastic systems of zakai type. SIAM J Control Optim 34(5):1592–1615zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Ahmed NU (2002) Optimal control of impulsive stochastic evolution inclusions, discussiones mathematicae. Diff Incl, Control Optim 22:155–184zbMATHGoogle Scholar
  5. 5.
    Ahmed NU, Xiang X (1996) Nonlinear uncertain systems and necessary conditions of optimality. SIAM J Control Optim 35(5):1755–1772CrossRefMathSciNetGoogle Scholar
  6. 6.
    Bensoussan A, van Schuppen JH (1985) Optimal control of partially observable stochastic systems with an exponential-of-integral performance index. SIAM J Control Optim 23(4):599–613zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Charalambous C (1997) The role of informations state and adjoint in relating nonlinear output feedback risk-sensitive control and dynamic games. IEEE Trans Autom Control 42(8):1163–1170zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Charalambous C, Hibey J (1996) Minimum principle for partially observable nonlinear risk-sensitive control problems using measure-valued decompositions. Stoch Stoch Rep 57:247–288zbMATHMathSciNetGoogle Scholar
  9. 9.
    Charalambous CD, Rezaei F (2003) Characterization of the optimal disturbance attenuation for nonlinear stochastic uncertain systems. In: Proceedings of the 42nd IEEE conference on decision and control, vol 4. Hawaii, USA, December 9–12, pp 4260–4264Google Scholar
  10. 10.
    Charalambous CD, Rezaei F, Djouadi S (2003) Optimization of stochastic uncertain systems: large deviations and robustness. In: Proceedings of the 42nd IEEE conference on decision and control, vol 4. Hawaii, USA, December 9–12, pp 4249-4253Google Scholar
  11. 11.
    Charalambous CD, Rezaei F, Kyprianou A (2004) Relations between information theory, robustness and statistical mechanics of stochastic systems. In: Proceedings of the 43nd IEEE conference on decision and control, pp 3479–3484Google Scholar
  12. 12.
    Da Prato G, Zabczyk J (1992) Stochastic equations in infinite dimensions. Encyclopedia of mathematics and its applications. Cambridge University Press, LondonGoogle Scholar
  13. 13.
    Diestel J (1984) Sequences and series in banach spaces. Springer, Berlin Heidelberg New YorkGoogle Scholar
  14. 14.
    Dupuis P, Ellis RS (1997) A weak convergence approach to the theory of large deviations. Wiley, New YorkzbMATHGoogle Scholar
  15. 15.
    Fleming WH, McEneaney WM (1992) Risk-sensitive control and differential games. In: Duncan TE, Pasik-Duncan B (eds) Stochastic theory and adaptive control. Springer, Berlin Heidelberg New York, pp 185–197Google Scholar
  16. 16.
    Hu S, Papageorgiou NS (1997) Handbook of multivalued analysis: Theory, vol 1. Kluwer, DOrdrechtGoogle Scholar
  17. 17.
    Jacobson D (1973) Optimal stochastic linear systems with exponential performance criteria and their relation to deterministic differential games. IEEE Trans Autom Control 18(2):124–131zbMATHCrossRefGoogle Scholar
  18. 18.
    James M, Baras J, Elliott R (1994) Risk-sensitive control and dynamic games for partially observed discrete-time nonlinear systems. IEEE Trans Autom Control 39(4):780–792zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Kullback S (1967) Information theory an statistics. Dover Publications, Inc., New YorkGoogle Scholar
  20. 20.
    Luenberger DG (1969) Optimization by vector space methods. Wiley, New YorkzbMATHGoogle Scholar
  21. 21.
    Petersen IR, James MR, Dupuis P (2000) Minimax optimal control of stochastic uncertain systems with relative constraints. IEEE Trans Autom Control 45(3):398–412zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Pra PD, Meneghini L, Runggaldier W (1996) Some connections between stochastic control and dynamic games. Math Control, Signals, Syst 9:303–326zbMATHCrossRefGoogle Scholar
  23. 23.
    Ugrinovskii VA, Petersen IR (1999) Finite horizon minimax optimal control of stochastic partially observed time varying systems. Math Control, Signals Syst 12:1–23zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Whittle P (1990) A risk-sensitive maximum principle. Syst Control Lett 15:183–192zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Willems J (1972) Dissipative dynamical systems part I: general theory. Arch Rational Mech Anal 45:321–351zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Zames G (1981) Feedback and optimal sensitivity: model reference transformations, multiplicative seminorms, and approximate inverses. IEEE Trans Autom Control 26(2):301–320zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag London Limited 2006

Authors and Affiliations

  1. 1.Department of Mathematics, School of Information Technology and EngineeringUniversity of OttawaOttawaCanada
  2. 2.Department of Electrical and Computer EngineeringUniversity of CyprusNicosiaCyprus

Personalised recommendations